Florida, 2008Lightning Strike in Florida, July 11, 2008
July 11, 2008 · NWS MLB · 1 event in 1 county or zone
Sea breeze thunderstorms produced lightning along the Brevard County coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.5 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sea breeze thunderstorms produced lightning along the Brevard County coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 11, 9:45 AM EST, 2 hours earlier.
Area forecast discussion, Jul 11, 9:45 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1045 AM EDT FRI JUL 11 2008
...SWELLS FROM BERTHA WILL HEIGHTEN THE RISK FOR STRONG RIP CURRENTS
THROUGH THE WEEKEND...
.DISCUSSION...TODAY...LATEST MSAS SURFACE ANALYSIS/BUOY REPORTS
PLACES SURFACE RIDGE AXIS ACROSS SOUTHERN CWA. VISIBLE SATELLITE
IMAGES SHOWS MOSTLY CLEAR/SUNNY SKIES WHICH WILL ALLOW FOR RAPID
DAYTIME HEATING THIS MORNING. 10Z CAPE SOUNDING 2.34 PRECIPITABLE
WATER LIKELY CONTAMINATED AND DISCOUNTED. ANOTHER XMR SOUNDING
PLANNED FOR 15Z. MOISTURE HAS INCREASED SLIGHTLY OVER PAST 24
HOURS...BUT OVERALL STILL LIMITED. LATE AFTERNOON EAST AND WEST
COAST SEA BREEZE BOUNDARY COLLISIONS OVER THE CENTER OF THE CWA
STILL A GOOD CALL...PROBABLY SLIGHTLY EAST OF THU COLLISON GIVEN
SOUTHWARD DISPLACEMENT OF RIDGE AXIS POSITION. NO SIGNIFICANT
CHANGES TO CURRENT FORECAST.
&&
.AVIATION...VFR ALL SITES THROUGH 18Z. 18-21Z EXPECT ISOLD SHRA/TSRA
TO DEVELOP MAINLY WEST OF KVRB/KMLB VICINITY ALONG THE EAST COAST
SEA BREEZE AND PUSH INLAND THIS AFTN. LATE AFTERNOON/AFT 22Z PROB30
MVFR GROUPS FROM KDAB TO KISM IN ISOLD-SCT ACTIVITY. VFR AFT 02Z.
&&
.MARINE...BUOY REPORTS SHOWING BUILDING VERY LONG PERIOD/13 SECONDS
OR HIGHER/ EASTERLY SWELL FROM DISTANT HURRICANE BERTHA IN THE
ATLANTIC. LIGHT OFFSHORE WINDS WILL SHIFT ONSHORE WITH THE ONSET OF
THE AFTERNOON SEA BREEZE CIRCULATIONS. CURRENT FORECAST LOOKS GOOD
AND WILL UPDATE WITH NO SIGNIFICANT CHANGES.
&&
WIMMER/SPRATT
Hazardous weather outlook, Jul 11, 3:41 AM EST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
441 AM EDT FRI JUL 11 2008
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-111900-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
441 AM EDT FRI JUL 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...RIP CURRENT IMPACT...
LONG PERIOD OCEAN SWELLS OF 3 TO 4 FEET ARE EXPECTED TO IMPACT
EAST CENTRAL FLORIDA BEACHES TODAY. THE LONG PERIOD EAST SWELLS
FROM HURRICANE BERTHA WILL CAUSE THE RIP CURRENT RISK TO BE HIGH
AT EAST CENTRAL FLORIDA BEACHES. A HIGH RISK OF RIP CURRENTS
MEANS WIND AND WAVE CONDITIONS SUPPORT THE DEVELOPMENT OF STRONG
AND DANGEROUS RIP CURRENTS. RIP CURRENTS CAN BE LIFE-THREATENING
TO ANYONE ENTERING THE SURF. REMEMBER TO SWIM NEAR A LIFEGUARD AND
DO NOT SWIM ALONE. IF CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO
THE BEACH UNTIL OUT OF THE PULL OF THE CURRENT AND THEN SWIM BACK
TO SHORE.
...THUNDERSTORM IMPACT...
ISOLATED LIGHTNING STORMS ARE EXPECTED TO DEVELOP IN THE EARLY TO
MID AFTERNOON AS THE EAST COAST SEA BREEZE PUSHES INLAND FROM THE
TREASURE AND SPACE COASTS. COVERAGE OF STORMS IS EXPECTED TO INCREASE
IN THE LATE AFTERNOON AND THIS EVENING ALONG AND EAST OF THE
INTERSTATE FOUR CORRIDOR AS DEEP MOISTURE...SEA BREEZE BOUNDARIES
AND AN UPPER LEVEL DISTURBANCE TRIGGER ADDITIONAL STORMS. THE MAIN
HAZARDS WITH STORMS WILL BE LOCALLY HEAVY RAINFALL AMOUNTS...
GUSTY WINDS TO 40 MPH AND CLOUD TO GROUND LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SWELLS FROM HURRICANE BERTHA WILL CONTINUE THE THREAT FOR STRONG RIP
CURRENTS THROUGH THE WEEKEND. A MID LEVEL TROUGH AND DEEP MOISTURE
WILL GENERATE NUMEROUS SHOWERS AND THUNDERSTORMS ON SATURDAY.
SCATTERED LIGHTNING STORMS ARE ALSO EXPECTED THROUGH THE REMAINDER
OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
VOLKMER
Lightning, Brevard
- When
- July 11, 11:45 AM EST
- Where
- Brevard County, 2.83 mi WSW of (Cof)patrick Afb
- Property damage
- $2.5 million
- Reported by
- Newspaper
- Coordinates
- 28.210, -80.640
Lightning ignited a fire that destroyed an expensive water front home in Merritt Island. Damage estimates were over $2 million.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, July 11, 20083 deaths · $40,000 · 1 event
- Rip Current and High Surf in Delaware, July 11 to 16, 200855 injured · 2 events
- Tornadoes and Hail in Minnesota, July 11, 20082 injured · $200,000 · EF3 · 95 events
- Heat in Nevada, July 11, 20082 deaths · 1 event
- Tornadoes and Hail in Minnesota, July 11, 2008$1.4 million · EF2 · 30 events
- Hail and Damaging Winds in Nebraska, July 11, 2008$690,000 · 1 in hail · 6 events
- Damaging Winds in Wisconsin, July 11 to 12, 20081 injured · $108,000 · 70 kt wind · 16 events
- Lightning Strike in Illinois, July 11, 2008$130,000 · 1 event
- Hail and Damaging Wind in Illinois, July 11, 20081 injured · $75,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Illinois, July 11, 2008$77,000 · 52 kt wind · 4 events
- Damaging Winds and Lightning Strike in Alabama, July 11, 2008$63,000 · 60 kt wind · 5 events
- Damaging Winds in Michigan, July 11, 2008$40,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129257.